Alert archive / New Mexico / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Albuquerque, NM

January 11, 20237 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Jan 11, 2023, 2:20 AM MST for 7 counties in New Mexico. It took effect at Jan 11, 2023, 8:00 AM MST. It was in force for 10 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 11, 2023, 2:20 AM MST (09:20 UTC)
In effect from
Jan 11, 2023, 8:00 AM MST
Expired
Jan 11, 2023, 6:00 PM MST
In force
10 hr
Issued by
NWS Albuquerque, NM

Counties Curry County, NM, De Baca County, NM, Harding County, NM, Quay County, NM, Roosevelt County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 58 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 10:20 AM MSTHIGH SUST WINDS 437 Sw Glenrio, NMMESONET STATION 107 ENDEE 2 SW.
Jan 11, 10:35 AM MSTNON-TSTM WND GST 6014 Nw Sedan, NMMESONET STATION NMC52 SW CLAYTON.
Jan 11, 10:37 AM MSTNON-TSTM WND GST 617 E Tucumcari, NMASOS STATION KTCC TUCUMCARI MUNI AIRPORT.
Jan 11, 10:48 AM MSTNON-TSTM WND GST 601 E Clayton, NMASOS STATION KCAO CLAYTON MUNI AIRPARK.
Jan 11, 11:05 AM MSTNON-TSTM WND GST 615 Ene Clayton, NMMESONET STATION NMC23 CLAYTON LRC.
Jan 11, 11:14 AM MSTNON-TSTM WND GST 686 N Tecolotito, NMWEATHER UNDERGROUND SITE: KNMLASVE10.
Jan 11, 12:20 PM MSTNON-TSTM WND GST 591 E Fort Sumner, NMCOLUMBIA SCIENTIFIC BALLOON FACILITY.
Jan 11, 12:20 PM MSTNON-TSTM WND GST 622 Ese Fort Sumner, NMMESONET STATION NMC32 EAST FORT SUMNER.
Jan 11, 12:25 PM MSTNON-TSTM WND GST 585 E Tucumcari, NMMESONET STATION NMC43 TUCUMCARI.
Jan 11, 1:13 PM MSTNON-TSTM WND GST 601 S Cannon Air Force Ba, NMASOS STATION KCVS CANNON AFB.
Jan 11, 1:18 PM MSTNON-TSTM WND GST 5913 Se Tolar, NMK4MR MELROSE BOMBING RANGE (NMZ 236).
Jan 11, 1:48 PM MSTHIGH SUST WINDS 4213 Se Tolar, NMK4MR DOD SITE AT MELROSE BOMBING RANGE (NMZ236).
Jan 11, 2:20 PM MSTNON-TSTM WND GST 592 Ne Portales, NMNMCC ROOSEVELT SWCD SITE NORTHEAST OF PORTALES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3302 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WWUS85 KABQ 110920
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
220 AM MST Wed Jan 11 2023

...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING THROUGH 
6PM THIS EVENING FOR THE NORTHEAST PLAINS AND EAST CENTRAL PLAINS
DUE TO VERY STRONG WINDS AND LOW HUMIDITY...

.Strong to damaging winds will hit much of eastern New Mexico 
today and will combine with low humidity to bring more widespread
critical conditions to the northeast plains and the east central 
plains.

NMZ125-111030-
/O.CAN.KABQ.FW.A.0001.230111T1500Z-230112T0100Z/
Central Highlands-
220 AM MST Wed Jan 11 2023

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Fire Weather Watch. 

Very windy conditions are forecast today across the central
highlands, but humidity will be too high to support large fire
growth. 

$$

NMZ104-126-120100-
/O.UPG.KABQ.FW.A.0001.230111T1500Z-230112T0100Z/
/O.NEW.KABQ.FW.W.0002.230111T1500Z-230112T0100Z/
Northeast Plains-East Central Plains-
220 AM MST Wed Jan 11 2023

...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 6 PM MST
THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 8 AM this morning to 6 PM MST
this evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast and east central plains Wednesday 
  morning through Wednesday afternoon. 

* 20 FOOT WINDS...West 35 to 45 mph with gusts to 60 mph.

* RELATIVE HUMIDITY...Ranging from about 13 to 19 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jan 11, 2:14 AM MST, 6 minutes earlier.

Area forecast discussion, Jan 11, 2:14 AM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
214 AM MST Wed Jan 11 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 210 AM MST Wed Jan 11 2022

A storm system will bring strong winds to eastern New Mexico and
light rain and snow to western and northern New Mexico on Wednesday.
30 to 40 mph winds with gusts up to 65 mph are possible in eastern
New Mexico while breezy to windy conditions are likely for the rest
of the state. Tranquil weather with above average temperatures
returns Thursday and Friday, but a pattern change will bring
unsettled weather to the state next weekend and early next week.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 210 AM MST Wed Jan 11 2023

A potent shortwave trough and associated strong winds aloft are
hitting the Four Corners currently and will progress east across the
southern Rockies and northern NM this morning, with lee side
cyclogenesis forecast this afternoon across southeast CO. 40-50kts
at 700mb and 80-100kts at 500mb will move over the area today, with
windy to very windy conditions forecast. The strongest winds will be
along and east of the central mountain chain where gusts up to 65mph
are possible. Will keep the existing High Wind Warning as-is, but
add the upper RGV south to the middle RGV to the Wind Advisory for
today. The trough will push a Pacific cold front through today with
colder temperatures areawide, although still 5-10 degrees above
normal across the eastern plains due in part to downslope winds. The
wind highlights end at 6PM MST, but a few zones may need to be
extended for a couple of hours. Light snow is ongoing across
northwest NM currently, including in the Tusas Mountains, where
several inches of snow are likely through mid day. Snow
accumulations are expected to stay below advisory threshold, except
for possibly the peaks and higher west facing slopes of the Tusas.
Winds will diminish overnight as the upper level trough/low races
east away from the state. An upper level ridge will build across the
Intermountain west on Thursday, bringing sunny skies, much less wind
and daytime temperatures closer to normal.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 210 AM MST Wed Jan 11 2023

A ridge will build into the Intermountain West on Thursday and
Friday. Temperatures will be around average on Thursday, but
subsidence from the amplified ridge will warm temperatures to 5-15
degrees above average on Friday. The GEFS is confident that a switch
from the positive to negative phase of the PNA will occur over the
weekend, meaning that the persistent troughing over the eastern
Pacific the past couple of weeks will finally move inland into the
western US. The influx of moisture into New Mexico will likely bring
rounds of unsettled weather.

Guidance is struggling with the timing of a wave that will impact
the state Sunday and Monday. With ensemble means showing PWAT
anomalies of 150 to 225% in New Mexico, confidence is high that
precipitation chances will increase in at least the western and
central portions of the state. However, the intensity and duration
of precipitation is unclear due to the range of potential storm
tracks. Troughing over the Great Basin is expected to continue
into the middle of next week, potentially bringing another storm
or two into the state. Not only will precipitation chances
increase, but westerly winds will also pick-up from the central
mountains eastward during the afternoon hours Sunday through
Tuesday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1020 PM MST Tue Jan 10 2023

Wly winds around 50kt at mt top levels with LLWS impacting the
wrn mts as well as locales along and near the central mt chain.
45-50kt surface wind gusts spreading over much of central and ern
NM aft 11/15Z with 100kt jet at 500 mb passing from w-e over
central NM. Mt obscurations in short lived MVFR to IFR cigs/vsbys
in snow and blsn developing from near KGUP to KFMN and into north
central NM between 11/08-12Z. Showers and clds to diminish by
11/18Z but potential for lcl MVFR vsbys in bldu increases over the
ern plains. Winds and bldu to diminish aft 12/01Z.

&&

.FIRE WEATHER...
Issued at 210 AM MST Wed Jan 11 2023

A potent trough and associated Pacific cold front will race east
across the area today bringing windy to very windy conditions,
especially along/east of the central mountain chain. Critical fire
weather conditions are forecast across the eastern plains, where a
Fire Weather Watch will be upgraded to a Red Flag Warning. Will drop
the watch for the central highlands due to higher humidity forecast
there. Chances for wetting precipitation will be confined to
northwest NM and the northern mountains, mainly this morning. A
warming trend will begin Thursday as a ridge builds across the
Intermountain West and shifts east through Saturday. Vent rates will
be mostly poor under the influence of the upper level ridge. A
series of troughs will impact the area beginning Sunday, with windy
conditions and chances for wetting precipitation, mainly along/west
of the central mountain chain. Vent rates will improve Sunday
through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  42  17  42  19 /  20   0   0   0
Dulce...........................  36   8  42  10 /  70   0   0   0
Cuba............................  37  13  41  17 /  40   0   0   0
Gallup..........................  42  14  48  16 /  20   0   0   0
El Morro........................  38  16  48  19 /  20   0   0   0
Grants..........................  42  12  49  13 /  10   0   0   0
Quemado.........................  42  18  51  20 /   0   0   0   0
Magdalena.......................  47  24  49  25 /   0   0   0   0
Datil...........................  42  20  49  23 /   0   0   0   0
Reserve.........................  50  20  57  22 /   0   0   0   0
Glenwood........................  53  27  59  25 /   0   0   0   0
Chama...........................  31   5  38   9 /  80   5   0   0
Los Alamos......................  39  19  43  24 /  30   0   0   0
Pecos...........................  41  19  47  23 /  20   0   0   0
Cerro/Questa....................  35  12  41  17 /  40   0   0   0
Red River.......................  29   7  37  12 /  50  10   0   0
Angel Fire......................  32   1  40   0 /  50   5   0   0
Taos............................  38   9  43  10 /  30   5   0   0
Mora............................  38  17  47  21 /  30   0   0   0
Espanola........................  45  17  48  17 /  20   0   0   0
Santa Fe........................  41  20  44  24 /  20   0   0   0
Santa Fe Airport................  45  16  46  19 /  10   0   0   0
Albuquerque Foothills...........  48  28  48  28 /   5   0   0   0
Albuquerque Heights.............  51  24  49  26 /   5   0   0   0
Albuquerque Valley..............  52  22  52  19 /   5   0   0   0
Albuquerque West Mesa...........  50  23  49  25 /   5   0   0   0
Belen...........................  54  20  52  20 /   0   0   0   0
Bernalillo......................  49  22  49  23 /  10   0   0   0
Bosque Farms....................  53  19  52  18 /   5   0   0   0
Corrales........................  50  22  50  23 /   5   0   0   0
Los Lunas.......................  54  19  52  19 /   0   0   0   0
Placitas........................  46  24  46  25 /  10   0   0   0
Rio Rancho......................  48  23  49  25 /   5   0   0   0
Socorro.........................  56  24  53  24 /   0   0   0   0
Sandia Park/Cedar Crest.........  41  22  43  25 /  10   0   0   0
Tijeras.........................  44  24  46  26 /   5   0   0   0
Edgewood........................  44  20  46  23 /   5   0   0   0
Moriarty/Estancia...............  45  16  48  18 /   5   0   0   0
Clines Corners..................  42  17  45  22 /   0   0   0   0
Mountainair.....................  45  22  48  23 /   0   0   0   0
Gran Quivira....................  46  21  49  24 /   0   0   0   0
Carrizozo.......................  52  25  54  28 /   0   0   0   0
Ruidoso.........................  47  23  50  26 /   0   0   0   0
Capulin.........................  47  15  46  21 /   0   0   0   0
Raton...........................  49  13  49  15 /   5   0   0   0
Springer........................  50  13  51  15 /   0   0   0   0
Las Vegas.......................  45  15  48  21 /   5   0   0   0
Clayton.........................  55  24  51  26 /   0   0   0   0
Roy.............................  50  19  49  21 /   0   0   0   0
Conchas.........................  58  21  54  21 /   0   0   0   0
Santa Rosa......................  55  23  53  23 /   0   0   0   0
Tucumcari.......................  61  23  53  21 /   0   0   0   0
Clovis..........................  61  27  53  26 /   0   0   0   0
Portales........................  62  26  55  26 /   0   0   0   0
Fort Sumner.....................  60  25  54  25 /   0   0   0   0
Roswell.........................  67  31  57  26 /   0   0   0   0
Picacho.........................  60  27  53  28 /   0   0   0   0
Elk.............................  58  26  51  27 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 8 AM this morning to 6 PM MST this evening
for NMZ104-126.

High Wind Warning from 8 AM this morning to 6 PM MST this
evening for NMZ212>215-221-223-226-228-229-231>237-239-240.

Wind Advisory from 8 AM this morning to 6 PM MST this evening
for NMZ222-224-227-230-238.

Wind Advisory from 10 AM this morning to 6 PM MST this evening
for NMZ216>219.

&&

SHORT TERM...11
LONG TERM....16
AVIATION...11

Nearby

Red Flag Warnings in New Mexico, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.